Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 64, NWS Duluth, MN

July 27, 2002Bayfield County, Sawyer County, Wisconsin

NWS Duluth, MN issued this severe thunderstorm warning at Jul 27, 2002, 3:50 PM CDT for Bayfield County, Sawyer County, Wisconsin. It was in force for 55 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 27, 2002, 3:50 PM CDT (20:50 UTC)
Expired
Jul 27, 2002, 4:45 PM CDT
In force
55 min
Issued by
NWS Duluth, MN
Area
Counties, with a storm outline in the text

Counties Bayfield County, WI, Sawyer County, WI

The radar

The Duluth radar (KDLH), 104 km from the middle of the area, began a volume at 20:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 27, 4:15 PM CDTThunderstorm Wind 60 ERadisson, WINumerous trees and power lines were blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 27, 3:20 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.8 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2002-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 485 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2002-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
485 J/kg
Mixed-layer CIN
-155 J/kg
Mixed-layer LCL
1016 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

827 
WUUS53 KDLH 272050
SVRDLH
WIC007-113-272145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DULUTH MN
348 PM CDT SAT JUL 27 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SAWYER COUNTY IN NORTHWEST WISCONSIN
  BAYFIELD COUNTY IN NORTHWEST WISCONSIN

* UNTIL 445 PM CDT

* AT 348 PM DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM ALONG A    
  LINE EXTENDING FROM 29 MILES NORTH OF HAYWARD TO 5 MILES NORTHWEST 
  OF HAYWARD TO 13 MILES NORTHWEST OF RICE LAKE...MOVING EAST AT 40  
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HAYWARD AROUND 410 PM...
  LITTLE ROUND LAKE AND CABLE AROUND 400 PM...
  NORTHWOODS BEACH AROUND 405 PM...
  INO AND RADISSON AROUND 410 PM...

DAMAGING HAIL UP TO ONE INCH AND DESTRUCTIVE WINDS OVER 60 MPH ARE
LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING AND STAY AWAY
FROM WINDOWS.

.END

LAT...LON 4653 9155 4603 9152 4562 9152 4568 9087
          4612 9095 4662 9094

SCW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 2:20 PM CDT, 1 hour 30 minutes earlier.

Area forecast discussion, Jul 27, 2:20 PM CDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
220 PM CDT SAT JUL 27 2002

STRONG TO SEVERE STORMS (BOW ECHO) MOVING THROUGH SOUTHERN COUNTIES
AT THIS TIME.  A STRONG MID-LEVEL JET STREAK COUPLED WITH CAPES OF
1500 J/KG RESPONSIBLE FOR THE STRONG WINDS AND HAIL.  SHOULD BE A
TREACHEROUS NEXT FEW HOURS UNTIL THIS LINE PASSES THROUGH.  EXPECT
THE MAIN SEVERE THREAT TO END EARLY EVENING.

FOR TONIGHT...LOOK FOR VORT MAX TO EXIT THE REGION DURING THE EARLY
EVENING.  AIR MASS WILL DRY AND AIRMASS WILL STABILIZE SOMEWHAT AS
WEAK SFC COLD FRONT PASSES THROUGH.  WILL KEEP LIKELY POPS IN FOR
REMNANTS OF SYSTEM FOR THE EVENING WITH PRECIP BECOME CONSIDERABLY
MORE SCATTERED OVERNIGHT.

ON SUNDAY THE WEST WINDS WILL NOT ADVECT MUCH DRY AIR.  SFC
DEWPOINTS WILL STILL BE IN THE 60S OVER MUCH OF THE FORECAST AREA
WITH AFTERNOON SBCAPES OVER 1000 J/KG.  SHEAR IS NOT IMPRESSIVE AND
THERE WONT BE THE INTENSE COOLING AT MID-LEVELS AS THERE WAS
TODAY.  DO EXPECT SCT SHRA/TSRA...MAINLY SOUTH FOR SUNDAY.

AS THE WEAK VORT MAX EXITS THE REGION SUNDAY NIGHT...TSRA ACTIVITY
WILL END SOON AFTER MIDNIGHT SUNDAY NIGHT.  RESULT IN CLEARING SKIES
FOR MONDAY.  RIDGING ON MONDAY WILL MAKE THE DAY SUNNY AND PLEASANT.

CONCERNING TEMPERATURES...WENT CLOSE TO MAV GUIDANCE.

.DLH...NONE.
KFM

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 1:42 PM CDTSevere Thunderstorm WarningDLHBurnett63 min
Jul 27, 2:46 PM CDTSevere Thunderstorm WarningDLHBurnett, Washburn59 min
Jul 27, 3:07 PM CDTSevere Thunderstorm WarningDLHDouglas53 min
Jul 27, 4:29 PM CDTSevere Thunderstorm WarningDLHAshland46 min
Jul 27, 4:38 PM CDTSevere Thunderstorm WarningDLHPrice67 min
Jul 27, 5:01 PM CDTSevere Thunderstorm WarningDLHIron44 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.